Doctors Lounge - Urology AnswersBack to Urology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/13/2017.
Forum Name: Urology Topics
Question: Long-Term Microscopic Hematuria
|ChristineVA - Thu Apr 13, 2006 7:22 am||
I am a 42 year old female, I don't smoke, don't drink, take Prilosec, Synthroid, and Xanax. For the past 10 years, I have been dealing with intermittent symptoms of feeling a need to urinate but not producing as much urine to match the urgency. These "episodes" will last a few days and then disappear for a long time. During the "episodes", I might feel fine for a few hours, then feel pressure, and then feel fine. As I said, very intermittent. Sometimes when I am having anxiety and I cannot sleep, the feeling is worse.
When this first started happening, I assumed that I had a UTI even though there is no burning associated with my urine. I would go to the doctor and the only thing they ever really found was that the dipstick would test positive for blood in the urine. They would put me on medication, only to find that the culture would be negative. Finally, I went to a urologist and explained all this. He did a cystoscopy in the office and found nothing wrong. He told me that I probably had an overactive bladder and gave me Detrol. This did help, but I found the side effects bothersome.
Fast forward now about 8 years and right now I am having one of my "episodes". Again, it follows a period of stress and sleepless nights. Since it had been so long since I have had a serious flare up of this, I went to my GP yesterday. Again, blood in urine (dipstick) and they gave me a prescription for Macrobid (which I loathe to take).
I guess my question is: I've had microscopic blood in my urine for about 10 years now that I know of. Cytoscopy is normal. I would think any long-term serious kidney issues would have been horrendous at this point. So, what is going on here? I do use quite a bit of Motrin and when I did the urine specimen yesterday I was at the very end of my menstrual cycle and using a tampon. I really was not even bleeding (at least that I could see) and I cleaned myself very well.
|Dr. Safaa Mahmoud - Sat Aug 26, 2006 5:58 am||
When the urine looks normal and blood is detected only by microscopic examination , the condition is known as Microscopic haematuria. A normal individual can excrete small amount of blood in urine daily ( up to one million red blood cells (RBC) in the urine each day) and the condition is not considered hematuria.
In females, hematuria is common due to the high incidence of urinary tract infection (due to their short urethra). Urinary tract infection is usually associated with burning micturition, frequency and urgency.
Other conditions that lead to hematuria include
Kidney and ureteric stones , in which pain (colicky ) is usually present and may radiate to the groin and the upper thigh.
Kidney disease, such as nephritis .
Medications such as warfarin, aspirin, ibuprofen and naproxen
To investigate the cause your doctors would recommend you one or more of the following tests , after complete history and physical examination,
- Urine tests (urinalysis), in this case not only to check for blood in urine but also for pus cells which if present indicate the presence of infection. Urine Culture is to be considered in this condition.
- Blood tests to check also for infection (leucocytosis) and to rule out any systemic causes of bleeding tendency.
- Abdominal US to visualize the kidney. Your Cystoscopy excluded bladder abnormalities.
- Kidney, ureter and bladder-imaging with (IV) or without dye stenography or X- ray, if stones is suspected.
Doing your analysis during the menstruation is not advisable as contamination with the menstrual blood is very likely to happen.
You better avoid as much as possible the frequent intake of NSAID (Motrin) for exclusion and also to avoid any possible renal damage.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.